Justin Delgado is husband to Kacie Doyle-Delgado, diagnosed at age 11. After more than a decade together, he considers himself to be an expert carb counter and Dexcom inserter. He graduated with his Master of Science in Finance from the University of Utah in 2013 and has been working in commercial banking since then. He attended his first Friends for Life conference in 2015 and is looking forward to volunteering with the teens.
November 15, 2000
Hyperglycemia and DKA
Question from Santa Fe, New Mexico, USA:
I am a 43 year old male with type 1 diabetes. I'm otherwise healthy with no complications and exercise at athletic levels. Until last year I never had an experience with ketoacidosis that required ER attention. Within a three-hour time frame, the ketones went from negative to 160 (on urine dipstick testing). Besides the awful symptoms of DKA, however, my entire body went numb, paralyzed, and ice-cold, starting with my extremities and eventually included all but the center of my chest. I had to be carried to the car and into the ER. I was able to communicate, but things seemed very distant. After things cleared up, my endocrinologist said that I had concurrent DKA with lactic acidosis. Is this very common? I haven't been able to find very much on this subject on the web other than with cardiac problems or with metformin (I'm on a pump). I am fearful that if this should ever happen when I'm traveling that I need to furnish some history so that proper actions are taken.
Congratulations on your commitment to your health. Keep up the good work. Unfortunately, as hard as patient and care team may try, patients with type 1 diabetes still develop DKA [diabetic ketoacidosis]. The secret is to know it is possible, recognize it early, and seek the proper treatment. The diagnosis of simultaneous DKA and lactic acidosis is not commonly found together. Lactic acidosis results in the build-up of metabolic acids in your body. As a runner/athlete, you know that lactic acid builds up in your muscles when you exercise them vigorously. However, for lactic acid to build up to dangerous levels and cause a metabolic acidosis, it is usually associated with decreased perfusion to an organ or extremity, generalized low blood pressure, or a medication (such as metformin [a pill for Type 2 diabetes]). Usually with DKA, the cause of the acidosis is the build-up of ketones. These are rarely directly measured. It is inferred that ketones build up when a qualitative test for measuring acetone (the nitroprusside reaction) is tested on urine or serial dilutions of blood at the time of presentation of your illness. I think it possible that lactic acid could also have been measured at the time you presented, maybe because the acidosis was greater than expected. Because patients with DKA are markedly volume depleted, they may have small but documented increases in the lactic acid level. This does not mean lactic acidosis was the primary cause of your illness, however. The interpretation of the primary data is very important. Without that, I cannot be more help.